Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 320, NWS Springfield, MO

October 23, 2001Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 23, 2001, 7:38 AM CDT for Lawrence County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 23, 2001, 7:38 AM CDT (12:38 UTC)
Expired
Oct 23, 2001, 8:30 AM CDT
In force
52 min
Issued by
NWS Springfield, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.6 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2001-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 237 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1568 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
237 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

529 
WUUS53 KSGF 231239
SVRSGF
MOC109-231330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 AM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI

* UNTIL 830 AM CDT

* AT 736 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES SOUTHWEST OF MOUNT VERNON...AND MOVING
  EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUNT VERNON...VERONA BY 745 AM CDT.
   AURORA...MILLER BY 750 AM CDT.

THE TOWNS OF STOTTS CITY...FREISTATT...HOBERG AND CHESAPEAKE ARE ALSO
IN THE PATH OF THIS STORM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ON KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3719 9405 3694 9399 3696 9365 3726 9365

$$
BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:33 AM CDT, 4 hours 5 minutes earlier.

Area forecast discussion, Oct 23, 3:33 AM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 AM CDT MON OCT 22 2001

FORECAST PROBLEMS CONCERN CHANCES OF SEVERE WEATHER AND
PRECIPITATION TODAY AND TONIGHT...THEN TEMPERATURES.

LINE OF CONVECTION DEVELOPED ALONG WEAKENING FRONT OVER NORTHERN MO
YESTERDAY EVENING AND CONTINUE INTO NE AND CNTRL MO OVERNIGHT...JUST
NORTH OF THE FORECAST AREA. WILL HAVE TO SEE IF CONVECTION CAN GET
GOING OVER SOUTHERN MO THIS MORNING AHEAD OF SHORT WAVE MOVING INTO
THE CENTRAL PLAINS. LOW LEVEL MOISTURE AXIS MOVING INTO SW MO ATTM...
50 KT JET ON KSGF VAD WIND PROFILE AT 4K FT...AND JET STREAK AHEAD OF
THE SHORTWAVE TO ENHANCE LIFT. CAPES JUST OFF THE SFC ARE AROUND 2000
J/KG ON ETA SGF SOUNDING. LINE HINTS AT TRYING TO FILL IN FROM NE OK
TO CNTRL MO ATTM. MAIN FACTORS AGAINST DEVELOPMENT ARE CAPPING
AND WEAKENING OF LOW LEVEL FORCING AS JET VEERS AND
CONVERGENCE/MOISTURE CONVERGENCE DIMINISHES. WILL KEEP 40 POPS
IN SOUTHERN MO FOR FIRST PERIOD AND NOT GET TOO FANCY WITH TIMING...
PARTICULARLY IF WE CAN REDEVELOPMENT MIDDAY AND THIS AFTERNOON IN
RIGHT ENTRANCE REGION OF EXITING JET STREAK. SIGNIFICANT CIN AND THE
LACK OF ANY ORGANIZED BOUNDARIES MIGHT MAKE THIS DIFFICULT.

STRONG COLD FRONT STILL PROGGED TO MOVE THROUGH THE AREA EARLY
WEDNESDAY. FRONT WONT HAVE MUCH MOISTURE TO WORK WITH AS IT ENTERS
WESTERN COUNTIES...BUT STARTS TO TAP INTO DEEPER MOISTURE AS IT
MOVES INTO EASTERN MO. WILL LEAVE POPS OUT FOR WESTERN HALF OF THE
CWA WEDNESDAY MORNING AND WILL KEEP CHANCE POPS FOR EASTERN COUNTIES
THROUGH MIDDAY.

COLD AIR WILL WORK ITS WAY INTO THE REGION AND KEEP TEMPERATURES
BELOW NORMAL THROUGH THE WEEKEND AS LONG WAVE TROUGH BECOMES BRIEFLY
ANCHORED OVER THE GREAT LAKES AND UPPER MIDWEST AS A SHORTWAVE RIDES
DOWN THE WESTERN SIDE OF THE LONGWAVE OVER THE WEEKEND. TEMPERATURES
SHOULD MODERATE STARTING MONDAY AS 5H TROUGH MOVES EAST.

PRELIMINARY CCF:
FCSTID = 26/DSA
SGF   76  57  68  42 /  40  30  10  10
JLN   79  55  66  42 /  40  30  10  10
UNO   74  62  71  40 /  40  30  30  10
VIH   77  59  65  39 /  30  10  30  10

.SGF...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Oct 23, 6:00 AM CDT, 1 hour 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT TUE OCT 23 2001

SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS ALONG AND SOUTH
OF THE INTERSTATE 44 CORRIDOR THIS MORNING. ISOLATED SEVERE STORMS
WILL BE POSSIBLE...ESPECIALLY OVER EXTREME SOUTHWEST MISSOURI....
MAINLY WEST AND SOUTHWEST OF SPRINGFIELD. THE MAIN THREAT WILL BE
LOCALIZED AREAS OF LARGE HAIL AND DAMAGING WINDS.

SCATTERED STORMS MAY REINTENSIFY OR REDVELOP OVER CENTRAL AND
SOUTHERN MISSOURI EARLY THIS AFTERNOON AND CONTINUE INTO THE EARLY
EVENING HOURS. ONCE AGAIN...THE MAIN STORM THREATS WILL BE
LOCALIZED HAIL AND DAMAGING WINDS.

ALTHOUGH THE SEVERE WEATHER THREAT IS NOT EXPECTED TO BE
WIDESPREAD...SPOTTERS AND EMERGENCY MANAGERS SHOULD CONTINUE TO
MONITOR WEATHER CONDITIONS TODAY. ANOTHER HAZARDOUS WEATHER OUTLOOK
WILL BE ISSUED AT AROUND 1 PM.

.EXTENDED OUTLOOK...
A STRONG COLD FRONT WILL MOVE THROUGH THE REGION EARLY WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF THE
FRONT THROUGH MIDDAY...MAINLY OVER SOUTH CENTRAL MISSOURI. THIS WILL
USHER IN UNSEASONABLY COLD AIR WITH LATE NIGHT AND EARLY MORNING
TEMPERATURES POSSIBLY DROPPING TO AT OR BELOW FREEZING FRIDAY THROUGH
SUNDAY.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 1:05 PM CDTSevere Thunderstorm WarningSGFShannon40 min
Oct 23, 2:12 PM CDTSevere Thunderstorm WarningSGFBenton48 min
Oct 23, 3:09 PM CDTSevere Thunderstorm WarningSGFBenton36 min
Oct 23, 3:18 PM CDTTornado WarningSGFBenton27 min
Oct 23, 3:34 PM CDTSevere Thunderstorm WarningSGFMorgan41 min
Oct 23, 3:46 PM CDTTornado WarningSGFBenton44 min
Oct 23, 4:19 PM CDTSevere Thunderstorm WarningSGFMorgan41 min
Oct 23, 4:25 PM CDTSevere Thunderstorm WarningSGFMiller50 min
Oct 23, 4:46 PM CDTTornado WarningSGFMiller44 min
Oct 23, 5:13 PM CDTSevere Thunderstorm WarningSGFMorgan47 min
Oct 23, 5:29 PM CDTSevere Thunderstorm WarningSGFMiller46 min
Oct 23, 6:03 PM CDTSevere Thunderstorm WarningSGFCamden, Pulaski42 min
Oct 23, 6:12 PM CDTSevere Thunderstorm WarningSGFMiller48 min
Oct 23, 6:15 PM CDTSevere Thunderstorm WarningSGFMaries45 min
Oct 23, 6:45 PM CDTSevere Thunderstorm WarningSGFPulaski15 min
Oct 23, 6:59 PM CDTSevere Thunderstorm WarningSGFMaries, Phelps, Pulaski46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.